Thu 20 Oct 2011
This question comes from a member of our Hair Loss Social Community and Discussion Forums:
I recently started a Rogaine (minoxidil) regimen and I’m wondering how long I need to take the medication before experiencing stabilization and new hair growth? Also, what type of side effects are associated with prolonged Rogaine usage? If I stop the treatment, will the new growth and hair loss stabilization disappear?
Most hair restoration experts recommend utilizing preventive hair loss medications (like Rogaine and Propecia) for 6-12 months before judging the efficacy of the treatments. Many believe that 6 months is sufficient, but waiting the full 12 months could be useful if you’re uncertain or want to “play it safe.”
Rogaine (minoxidil) side effects include:
“burning or irritation of the eye, itching, redness or irritation at the treated area, as well as unwanted hair growth elsewhere on the body; severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); chest pain; dizziness; fainting; fast heartbeat; sudden, unexplained weight gain; swollen hands or feet; side effects of oral minoxidil may include swelling of the face and extremities, rapid and irregular heartbeat.”
(*compiled from several web sources)
From my experience, it seems like most individuals tolerate Rogaine/minoxidil quite well and the most common side effects include some swelling and unexpected hair growth.
Finally, stopping stabilizing hair loss medications like Propecia and Rogaine will result in both progression of the previous loss and a shed of all hair regrown during the course of the medication.
Blake Bloxham – formerly “Future_HT_Doc”
Follow our community on Twitter
Watch hair transplant videos on YouTube